Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 29, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 20, 2019, 1:30 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 1:30 PM MDT (19:30 UTC)
- Expired
- Aug 20, 2019, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 223 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 2725 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906
WGUS55 KABQ 201930
FFWABQ
NMC007-202230-
/O.NEW.KABQ.FF.W.0029.190820T1930Z-190820T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
130 PM MDT Tue Aug 20 2019
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
West central Colfax County in northeastern New Mexico...
* Until 430 PM MDT.
* At 128 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Nearly one half inch of rain
has already fallen with additional rainfall likely south of
Highway 64. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron. Some areas south of Highway
64 that will be impacted include Webster and Cimarroncito
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and
Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3658 10505 3653 10498 3650 10490 3648 10486
3645 10494 3647 10509 3651 10514 3654 10513
3658 10511
$$
442 follow-up statements
670
WGUS75 KABQ 202028
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
228 PM MDT Tue Aug 20 2019
NMC007-202230-
/O.CON.KABQ.FF.W.0029.000000T0000Z-190820T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
228 PM MDT Tue Aug 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...
At 223 PM MDT, Doppler radar indicated heavy rain ending over the
Ute Park Burn Scar. Around 0.6 of an inch of rain fell on the
southwest end of the burn scar over the headwaters of the north fork
of Cimarroncito Creek. Around a half inch of rain fell on the
Cimarron River just east of Ute Park.
Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron. Some areas south of Highway
64 that will be impacted include Webster and Cimarroncito
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and
Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3658 10505 3653 10498 3650 10490 3648 10486
3645 10494 3647 10509 3651 10514 3654 10513
3658 10511
$$
44616
WGUS75 KABQ 202223
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
423 PM MDT Tue Aug 20 2019
NMC007-202233-
/O.EXP.KABQ.FF.W.0029.000000T0000Z-190820T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
423 PM MDT Tue Aug 20 2019
...THE FLASH FLOOD WARNING FOR WEST CENTRAL COLFAX COUNTY WILL EXPIRE
AT 430 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3658 10505 3653 10498 3650 10490 3648 10486
3645 10494 3647 10509 3651 10514 3654 10513
3658 10511
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 11:37 AM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 20, 11:37 AM MDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1137 AM MDT Tue Aug 20 2019 .AVIATION... 18Z TAF CYCLE Increasing low-level moisture should enhance development of afternoon/evening shower and thunderstorm activity along and east of the central mountain chain. Higher confidence for KABQ, KAEG, KSAF, and KLVS. It's possible that storm activity could move as far south and east at KTCC, but wasn't confident enough to include at this time. Storms will mainly be dry, but can expect gusty winds and some lightning. Brief periods of MVFR conditions are possible with stronger storms. 31 && .PREV DISCUSSION...259 AM MDT Tue Aug 20 2019... .SYNOPSIS... The coverage of showers and storms will increase over central and eastern New Mexico today. Most locations will still be dry however more cloud cover will at least cool temperatures a couple degrees. The greatest chance for showers and storms will be Wednesday as a weak weather disturbance passes through northeast New Mexico. The chances for locally heavy rainfall will be highest east of the Rio Grande Valley. A few more showers and storms are possible Thursday over eastern New Mexico while drier air moves back into central and western New Mexico. Very hot and dry weather will return to the entire area once again Friday through the weekend. && .DISCUSSION... The main change to the latest forecast package was to lower PoPs for central and western NM through Thursday. Model guidance is focusing the main axis of showers and storms primarily over eastern NM today through Thursday. The 00Z PWAT at KABQ trended up to 0.55" and will continue to rise closer to normal through Wednesday as 700-500mb layer flow becomes southeasterly. Moist and unstable upslope flow into the central mt chain will lead to an axis of showers and storms from near Ruidoso north to Las Vegas and Raton this afternoon. Steering flow will be slow toward the south and models are consistent congealing storms around Torrance County by the evening. This will force convective outflow into the Rio Grande Valley this evening. A boundary will shift southwest into northeastern NM through the day on Wednesday which will help increase coverage of storms with heavy rainfall along and east of the Sangre de Cristos. Deeper moisture with strong afternoon heating and instability over the remainder of NM will lead to isolated to scattered storms east of the Divide. Storm motions will be slow as upper level high pressure remains in place over western NM. Outflow boundaries will be numerous late Wednesday which will hopefully lead to storms in the Rio Grande Valley through the evening. However, 00Z models backed way off on coverage and focus most activity over eastern NM through Wednesday night. Another round of storms is expected over eastern NM Thursday while drier mid level air limits coverage over western NM. Unfortunately, extended guidance remains consistent with another area of strong upper level high pressure building over northern NM with unseasonably dry air Friday through the weekend. MOS max temps are near records for much of the area once again by late week. Guyer && .FIRE WEATHER... Southeast winds will continue to slowly bring low-level moisture back into portions of the forecast area today. Scattered convection will return to the southwest mountains as well as over the central mountain chain eastward this afternoon and evening. The moisture will push to the divide Wednesday for a few storms there with most of the activity central and east. Drier air starts to work back in from the west Thursday and Friday, resulting in just isolated coverage central and eastern areas. Weather models agree that the weekend looks mostly dry and hot as the Four Corners high builds back overhead and keeps monsoon moisture locked up over northern Mexico. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 31
Hazardous weather outlook, Aug 20, 3:24 AM MDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 324 AM MDT Tue Aug 20 2019 NMZ501>540-211100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 324 AM MDT Tue Aug 20 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered showers and thunderstorms along the east slopes of the central mountain chain today and tonight will be capable of strong outflow winds, frequent lightning, small hail, and locally heavy rainfall with minor flooding possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered showers and thunderstorms over central and eastern NM Wednesday and Thursday will be capable of strong outflow winds, frequent lightning, small hail, and locally heavy rainfall with minor flooding possible. The Ute Park burn scar will have the greatest potential for flash flooding on Wednesday. Strong upper level high pressure with unseasonably dry air will lead to another round of record to near-record heat across much of NM Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:47 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 118 min |
| Aug 20, 1:52 PM MDT | Special Weather Statement | ABQ | Los Alamos | 23 min |
| Aug 20, 2:02 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 118 min |
| Aug 20, 2:16 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Aug 20, 2:39 PM MDT | Special Weather Statement | ABQ | Colfax | 36 min |
| Aug 20, 2:55 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Aug 20, 3:13 PM MDT | Special Weather Statement | ABQ | Torrance | 32 min |
| Aug 20, 4:51 PM MDT | Special Weather Statement | ABQ | Union | 24 min |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.